Thunderstorm Wind, Breckinridge
- When
- December 31, 1:55 PM CST
- Where
- Breckinridge County, Cloverport
- Measured
- 51 kt (59 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 37.830, -86.630
Trees were reported down.
A line of strong to severe thunderstorms rolled through southern Indiana and central Kentucky during the afternoon and evening hours of December 31, 2018. In addition to strong straight line wind gusts that caused sporadic tree damage in the region, heavy rains caused creeks to rise in southern Kentucky.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LMK wrote it up.
A line of strong to severe thunderstorms rolled through southern Indiana and central Kentucky during the afternoon and evening hours of December 31, 2018. In addition to strong straight line wind gusts that caused sporadic tree damage in the region, heavy rains caused creeks to rise in southern Kentucky. A teen who drove into a low-water crossing across a creek in Monroe County lost her life when her vehicle was washed away.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Dec 31, 1:52 PM CST, 3 minutes earlier.
Area Forecast Discussion
National Weather Service Louisville KY
252 PM EST Mon Dec 31 2018
.Short Term...(This evening through Tuesday)
Issued at 250 PM EST Mon Dec 31 2018
...LINE OF STRONG TO SEVERE THUNDERSTORMS MOVING ACROSS THE OHIO
VALLEY BY EARLY EVENING...
Warm sector has overtaken most of central Kentucky and punched into
southern Indiana. Temps have warmed well into the 60s, with gusty
south winds. Just enough cloud cover and precip to keep gusts from
getting completely out of hand, but we have seen plenty of 30-35 mph
gusts and received a few reports of downed trees in the soggy ground
of south-central KY. Convective line working its way across the
Pennyrile, with a smattering of damage reports and measured gusts as
high as 85 mph across western Kentucky.
Severe Thunderstorm Watch 450 is in place west of I-65 as this line
moves in. Mesoanalysis and pattern recognition suggest a narrow
ribbon of instability just ahead of the line to sustain the severe
threat a bit longer. We have seen some line breaks and the shear
profiles are impressive, so can't rule out a few brief spin-up
tornadoes.
Rainfall is already around 1 inch in quite a few locations, but it
has come down fairly steadily and any high water problems have been
of the nuisance variety. Expect another 1/2 to 3/4 inch, but storms
are progressive enough that we do not expect significant or
widespread flooding.
Line of storms will be east of the area easily by 03Z, probably
closer to 00Z as the sfc cold front pushes through. SW winds will
continue to gradually veer west, with robust wind fields behind the
front supporting gusts in the 30-35 mph range across portions of
southern Indiana and into the Bluegrass region. Will continue to
monitor but may need to look at extending the Wind Advisory beyond
its scheduled 03Z expiration for some of these areas, mainly along
and north of the I-64 corridor.
For New Year's Day cyclonic low-level flow will keep us dreary and
chilly. There is enough saturation near the top of the boundary
layer to support intermittent drizzle, but measurable precip is not
expected. Temps holding steady in the 40s will be warm enough for
all liquid.
&&
.Long Term...(Tuesday night through Monday)
Issued at 245 PM EST Mon Dec 31 2018
...Still No Sign of Arctic Air in Forecast...
...Late Week Storm System Highlights Weather in Extended Period...
New Years Night and Wednesday...
A W to SW 500 mb flow pattern will be in place across the lower OH
Valley during this period, with dry weather but a continued mostly
cloudy sky. Expect lows Wed morning in the 30s with afternoon highs
near normal in the lower to mid 40s.
Wednesday Night and Thursday...
In advance of a closed upper low moving east out of the SW U.S., an
initial area of isentropic lift and frontogenetical forcing will
streak ENE across the Gulf States and TN Valley Wed night and Thu.
There remains some model discrepancy in how far north this axis of
rain will occur, which is related to how much effect a northern
stream shortwave moving across the Great Lakes and NE U.S. will have
i n temporarily suppressing the northward moisture transport from
the TN Valley into KY. Our model blend suggests that south-central
KY could see some precip from this during this period. Precip type
would be liquid, although a chilly rain late Wed night with lows in
the mid and upper 30s over southern KY. Highs Thu rebound into the
40s across our entire forecast area.
Thursday night thru Friday night...
Albeit modest timing and location differences still exist, models
all now generally agree that the main upper low and accompanying
surface low will advance NE out of the southern Plains and lower MS
Valley into the TN and lower OH Valleys. As a result, moisture will
eventually spread N and NE across our entire forecast area during
this time period, associated with isentropic lift and then a
deformation/TROWAL structure to the N and NW of the low. At this
time, it appears the system will not have the cold air it needs to
produce wintry precip within the deformation zone, thus rain showers
will be the main precip type. Models do suggest that colder air
aloft will push eastward to the south of the departing low on Fri
night, which could lead to a light rain-snow mix before precip ends
if the boundary layer cools enough as well, but if so, this should
not be a big deal.
Saturday thru Monday...
Expect tranquil/dry weather during this period after the late week
system pulls away. The flow aloft will be W or WNW with above normal
500 mb heights. As a result, temperatures will remain mild for early
January, with no imminent arctic air. Expect highs generally in the
upper 40s to mid 50s Sat thru Mon, with lows in the lower-mid 30s
Sat and Sun, and within a few degrees of 40 Mon morning. Looks like
more rain showers could return to our area late Mon into Tue.
&&
.Aviation...(18Z TAF Issuance)
Updated at 1215 PM EST Mon Dec 31 2018
Ceilings remain in fuel-alternate across most of the Ohio Valley,
and continue to fluctuate in and out of IFR at times. Intermittent
showers still in play across Indiana and northern Kentucky, and are
taking vis down into IFR at times as well.
Any of the more steady precip should be ending by the valid TAF
time, so will mainly handle it with VCSH. Will go prevailing MVFR on
ceilings, perhaps lifting a bit with mixing. Increasing south winds
will be a factor with gusts pushing 30 kt, with occasional peaks
approaching 40 kt.
Still look for an organized convective line pushing across the area
starting around 20Z at HNB, then into SDF and BWG around 21Z,
finally exiting LEX after 23Z.
Precip shuts off fairly quickly after sunset. but still expecting a
decent surge of wind behind the front. Will carry 20-25 kt gusts out
of the WSW until midnight or a bit later, then look for a diminshing
trend after that. MVFR ceilings should build back down into fuel-
alternate under cyclonic flow.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
IN...Wind Advisory until 10 PM EST /9 PM CST/ this evening for
INZ076>079-083-084-089>092.
KY...Wind Advisory until 10 PM EST /9 PM CST/ this evening for
KYZ023>043-045>049-053>057-061>067-070>078-081-082.
&&
Short Term...RAS
Long Term...DM
Aviation...RASHazardous Weather Outlook National Weather Service Louisville KY 143 AM EST Mon Dec 31 2018 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-010645- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt- Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford- Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle- Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln- Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell- Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 143 AM EST Mon Dec 31 2018 /1243 AM CST Mon Dec 31 2018/ ...WIND ADVISORY IN EFFECT FROM 10 AM EST /9 AM CST/ THIS MORNING TO 10 PM EST /9 PM CST/ THIS EVENING... This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Today and Tonight. Widespread rain will continue to move northeastward across the outlook area this morning. Locally heavy rainfall will be possible and will result in ponding and minor flooding of poorly drained areas. Later this morning, winds will pick up as a storm system arrives from the west. Sustained winds of 15 to 25 MPH with gusts of up to 45 MPH at times. As a cold front pushes through the region later this afternoon and evening, a line of strong thunderstorms with damaging winds may affect the region. Total rainfall amounts of 1.5 to 2.5 inches with locally higher amounts is expected with this system. This rainfall will likely result in localized flooding and rises on area creeks and streams. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters should report any instances of damaging winds and flooding. && More information, along with other weather, hydrological and climate information can be found, at weather.gov/louisville. MJ
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
210 PM EST MON DEC 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0117 PM NON-TSTM WND DMG 1 E ALBANY 36.69N 85.11W
12/31/2018 CLINTON KY 911 CALL CENTER
TREE REPORTED DOWN IN THE 1500 BLOCK OF OLD
MONTICELLO RD.
1258 PM NON-TSTM WND DMG 1 SSE ALBANY 36.68N 85.13W
12/31/2018 CLINTON KY 911 CALL CENTER
TREE REPORTED DOWN IN 600 BLOCK OF WOLF
RIVER DOCK RD.
1216 PM NON-TSTM WND DMG 7 NW ALBANY 36.76N 85.23W
12/31/2018 CLINTON KY 911 CALL CENTER
TREE DOWN ON RIDDLETOWN RD.
&&Special Weather Statement
National Weather Service Louisville KY
220 PM EST MON DEC 31 2018
INZ076-083-084-089-KYZ023>025-312015-
Crawford-Orange-Perry-Dubois-Hancock-Meade-Breckinridge-
220 PM EST MON DEC 31 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT DUBOIS...CRAWFORD...
PERRY...ORANGE...WESTERN MEADE...HANCOCK AND BRECKINRIDGE COUNTIES...
At 220 PM EST/120 PM CST/, radar indicated strong thunderstorms were
located along a line extending from Winslow to near Stanley. Movement
was east at 50 mph.
Wind gusts of 50 to 55 mph are possible with these storms.
Locations impacted include...
Jasper, Tell City, Paoli, Hardinsburg, Hawesville, English, Carefree
Town, Mount Pleasant, Webster and Huntingburg.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3851 8707 3853 8668 3869 8668 3869 8631
3829 8625 3818 8633 3787 8624 3780 8615
3759 8629 3756 8636 3757 8636 3762 8650
3757 8660 3774 8682 3790 8691 3789 8699
3800 8677 3810 8677 3821 8679 3820 8707
TIME...MOT...LOC 1920Z 250DEG 45KT 3839 8721 3777 8725
DMSpecial Weather Statement
National Weather Service Louisville KY
123 PM CST MON DEC 31 2018
KYZ024-026-027-061-062-070>072-312015-
Grayson-Warren-Logan-Simpson-Edmonson-Butler-Ohio-Breckinridge-
123 PM CST MON DEC 31 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT LOGAN...SIMPSON...
BUTLER...GRAYSON...WARREN...SOUTHWESTERN BRECKINRIDGE...OHIO AND
WESTERN EDMONSON COUNTIES...
At 122 PM CST, radar indicated strong thunderstorms were located
along a line extending from Owensboro to near Pembroke. Movement was
east at 60 mph.
Wind gusts of 50 to 55 mph are possible with these storms.
Locations impacted include...
Bowling Green, Russellville, Leitchfield, Hartford, Morgantown, Plum
Springs, Memphis Junction, Mount Victor, Crestmoor and Anderson.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Louisville.
LAT...LON 3734 8714 3738 8709 3747 8712 3763 8695
3767 8682 3771 8687 3774 8682 3766 8664
3757 8660 3762 8650 3758 8646 3758 8621
3756 8619 3665 8642 3664 8706 3706 8705
3709 8690 3716 8693 3719 8689 3736 8703
TIME...MOT...LOC 1922Z 232DEG 72KT 3774 8713 3679 8732
EBWThe Louisville radar (KLVX), 62 km away, was scanning. The volume nearest the first event began at 19:57 UTC.
6 thunderstorm wind, 1 flood. Local standard time, as filed.
Trees were reported down.
Trees were reported down in the area.
Trees were reported down on Fackler Road near Payneville, Kentucky.
One tree was reportedly blocking P Lindsey Road, and another tree was blocking Poplar Springs Road. Both trees were in the Sweeden Area.
More than 4,000 customers were without power in Warren County from downed power lines.
A tree was down blocking Normandy Road near Taylorsville, Kentucky.
A 19 year old female on Lyons Road attempted to drive through a low water crossing on the Rocky Branch of the East Fork of the Barren River just before 7 pm CST on New Year's Eve, but was washed away by the swollen creek's rising water. Her vehicle was carried downstream 500 yards, where it was discovered unoccupied the next day. After several days of searching, law enforcement located her body seven miles downstream on January 5, 2019.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Flood, Monroe | 2018-12-31 | 19 | Female | Vehicle/Towed Trailer | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2018Every state in 2018This day in weather historyWarnings in Kentucky, December 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 793809, 793811, 793814, 793819, 793820, 793822, 793808.